Hail, Hempstead
- When
- July 8, 4:56 PM CST
- Where
- Hempstead County, 0.58 mi E of Patmos
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.500, -93.560
storms developed on the eastern edge of an upper level ridge of high pressure centered over extreme west Texas and southern New Mexico. These storms developed in what is commonly known as the ring of fire and moved due south across east Texas and southwest Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
On the afternoon of July 8th...storms developed on the eastern edge of an upper level ridge of high pressure centered over extreme west Texas and southern New Mexico. These storms developed in what is commonly known as the ring of fire and moved due south across east Texas and southwest Arkansas. Small coin size hail up to pennies were reported with the stronger thunderstorms across southwest Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 8, 3:01 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 401 PM CDT WED JUL 8 2009 .DISCUSSION... RADAR IMAGERY CONTINUES TO INDICATE SPOTTY THUNDERSTORM ACTIVITY DEVELOPING AROUND THE PERIPHERY OF THE UPPER RIDGE WHICH IS CENTERED OVER WEST TEXAS. THESE THUNDERSTORMS CONTINUE TO PUSH OUT OF SOUTHEAST OKLAHOMA INTO NORTHEAST TEXAS...RIGHT ALONG THE MID LEVEL TROUGH SITUATED OVER THE AREA. CONSIDERING THE AMOUNT OF DRY AIR IN THE MID LEVELS OF THE ATMOSPHERE...FEEL THERE IS A REASONABLE CHANCE THAT A FEW OF THESE THUNDERSTORMS WILL CAPABLE OF PRODUCING LARGE HAIL AND STRONG WINDS THROUGH THE EVENING HOURS... IN ADDITION TO HEAVY RAIN AND FREQUENT LIGHTNING. AT ANY RATE...THIS ACTIVITY SHOULD WEAKEN QUICKLY ONCE THE SUN SETS AND DAYTIME HEATING ENDS. DO NOT SEE MUCH CHANGE IN THE OVERALL WEATHER PATTERN FOR TOMORROW... AND EXPECT THAT WE/LL HAVE ANOTHER DISTURBANCE MOVING SOUTHWARD ACROSS EAST TEXAS WHICH WILL TRIGGER MORE SPOTTY THUNDERSTORMS DURING THE AFTERNOON. DO SEE THE POTENTIAL FOR A FEW OF THESE THUNDERSTORMS TO BECOME SEVERE AGAIN DURING THE LATE AFTERNOON AS WELL. HELD THURSDAY HIGHS A LITTLE LOWER THAN GUIDANCE...ESPECIALLY IN NORTHEAST TEXAS...WHERE CLOUDCOVER ASSOCIATED WITH THE SPOTTY THUNDERSTORM ACTIVITY WILL SOMEWHAT INHIBIT AFTERNOON HEATING. && .AVIATION... VFR FLIGHT CONDITIONS EXPECTED FOR MOST OF THE FOUR STATE AREA...CONVECTION OVER THE WEST IS INCREASING...SOME SEVERE WITH WIND TO 60 MPH AND HAIL. SFC WINDS ARE LIGHT AND VARIABLE ACROSS NORTH LOUISIANA AND SOUTH CENTRAL ARKANSAS ON THE NORTH SIDE OF AN OLD STATIONARY FRONTAL BOUNDARY THAT WILL LIKELY WASH OUT TODAY. OVER TEXAS...SFC WINDS ARE SOUTH TO SOUTHEAST WINDS 5 TO 10 KTS. WINDS ABOVE 5KFT ARE INCREASINGLY NORTH WHICH WILL TRANSPORT TSTMS INTO THE WESTERN HALF OF THE CWA. NEW CONVECTION WILL CONTINUE TO FEED INTO THE LOW LEVEL MOIST SOUTHERLY FLOW OVER TEXAS. TEMPO GROUPS WILL BE ADDED IN AMENDMENTS FOR AS THE WIDELY SCATTERED TSTM CLUSTERS THREATEN DOWN STREAM TERMINALS. /24/ && .PRELIMINARY POINT TEMPS/POPS... SHV 74 97 74 98 74 / 20 20 20 10 0 MLU 70 97 71 97 72 / 10 10 10 0 0 DEQ 70 95 73 98 73 / 10 20 20 10 0 TXK 71 96 74 98 75 / 20 20 20 10 0 ELD 69 96 71 98 72 / 10 10 10 0 0 TYR 75 96 75 97 75 / 40 20 20 10 0 GGG 75 96 74 97 74 / 30 20 20 10 0 LFK 76 96 75 97 74 / 30 20 20 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 18/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1204 PM CDT WED JUL 8 2009 ARZ050-051-059>061-070>073-LAZ001>006-012>014-TXZ097-112-126-138- 091715- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-BIENVILLE-JACKSON-OUACHITA-BOWIE-CASS-MARION-HARRISON- 1204 PM CDT WED JUL 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LAZ010-011-017>022-OKZ077-TXZ096-108>111-124-125-136-137-149>153- 165>167-091715- DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL- LA SALLE-MCCURTAIN-FRANKLIN-TITUS-CAMP-MORRIS-WOOD-UPSHUR-SMITH- GREGG-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1204 PM CDT WED JUL 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS PORTIONS OF EAST CENTRAL TEXAS AND CENTRAL LOUISIANA...AS A STATIONARY FRONT CONTINUES TO HOLD FROM NEAR THE INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS...INTO THE SOUTHERN SECTIONS OF NORTHCENTRAL LOUISIANA. WHILE NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED...SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL... FREQUENT LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...SHOULD NOT BE NEEDED TODAY OR TONIGHT. 18
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
427 PM CDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 3 NE YANTIS 32.96N 95.54W
07/08/2009 E0.88 INCH WOOD TX PUBLIC
&&
PARKERThe Shreveport radar (KSHV), 120 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188483.